Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Sitting Duck for facial wasting
Jul 10, 2003

I was recently diagnosed. I am 47 and have been suffering fatigue, low sex drive and weight gain. my t cell cnt is 262 my viral load is 220,000. I started Trizivir and Viread yesterday. My doctor told me that I am a sitting duck for Lypoatrophy I hope that is the right word he means the loss of facial fat increase in girth and appearnce of bulging veins on legs. To be honest over the last year I have felt like my stomach has been getting larger and my butt dissapearing even before I knew I was positive. Now that I have started MEDS I understand that this can happen very quickly and that once the facial wasting occurs that it is not reversable. Is there any kind of prevenative measures that I should be taking? Are there any treatments that can help to keep this side effect at bay? Is it just a wait and see thing and then when it happens is the only alternative fat injections in the face?

Thanks in advance for any information you can offer.

Response from Dr. Moyle

Its rather unconventional counselling to suggest you are a sitting duck! Risks for fat loss include CD4 <200, age over 40, prior AIDS illness, some genetic factors, whites may be more at risk than African Americans, as well as drug choice (d4T risker than AZT and Viread). So I am not quite sure how you are a sitting duck as you have few of these factors. As nucleoside analogs are thought to contribute to the syndrome I wonder why you have started on a 4 nucleoside regimen that has not been tested in clinical studies thus far. I would have thought viread/epivir/Sustiva would have been cheaper, more evidence based, once daily and known to be very well tolerated (including from a lipids and fat loss standpoint) over 96 weeks. Avoidance of fat loss is the best approach, practising evidence-based medicine the right starting point for this.

I hope this helps

Best Wishes

Graeme


Previous
Could this be a side effect??
Next
morphing into a buffalo

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement